Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 12, 2011, 6:12 PM CDT for Henry County, Pettis County, Missouri. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2011, 6:12 PM CDT (23:12 UTC)
- Expired
- May 12, 2011, 6:33 PM CDT
- In force
- 21 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Henry County, MO, Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 76 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:31 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
843
WUUS53 KEAX 122312
SVREAX
MOC083-159-122345-
/O.NEW.KEAX.SV.W.0070.110512T2312Z-110512T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
612 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN PETTIS COUNTY IN CENTRAL MISSOURI...
* UNTIL 645 PM CDT
* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH...AND LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE.
THIS STORM WAS LOCATED 9 MILES EAST OF DEEPWATER...OR 10 MILES
SOUTHEAST OF CLINTON...AND MOVING NORTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINDSOR...CALHOUN...COAL AND TIGHTWAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IF ON OR NEAR HARRY TRUMAN RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN
PRODUCE LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE
INTO DOCK AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN
A THUNDERSTORM.
&&
LAT...LON 3829 9372 3856 9366 3856 9351 3857 9351
3858 9328 3850 9334 3851 9351 3826 9352
3823 9353
TIME...MOT...LOC 2311Z 202DEG 16KT 3832 9360
WIND...HAIL 60MPH 2.50IN
$$
212 follow-up statements
464
WWUS53 KEAX 122322
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT THU MAY 12 2011
MOC083-159-122345-
/O.CON.KEAX.SV.W.0070.000000T0000Z-110512T2345Z/
HENRY MO-PETTIS MO-
622 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
PETTIS AND EASTERN HENRY COUNTIES UNTIL 645 PM CDT...
AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH...AND LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL SIZE. THIS
STORM WAS LOCATED 8 MILES SOUTH OF CALHOUN...OR 11 MILES EAST OF
CLINTON...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
WINDSOR AND CALHOUN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3829 9372 3854 9363 3856 9351 3857 9351
3858 9328 3850 9334 3851 9351 3826 9352
3823 9353
TIME...MOT...LOC 2322Z 213DEG 25KT 3838 9355
WIND...HAIL 60MPH 2.50IN
$$
CDB411
WWUS53 KEAX 122333
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT THU MAY 12 2011
MOC083-159-122343-
/O.CAN.KEAX.SV.W.0070.000000T0000Z-110512T2345Z/
HENRY MO-PETTIS MO-
633 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PETTIS AND
EASTERN HENRY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
LAT...LON 3829 9372 3854 9363 3856 9351 3857 9351
3858 9328 3850 9334 3851 9351 3826 9352
3823 9353
TIME...MOT...LOC 2333Z 213DEG 25KT 3844 9350
$$
CDBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:00 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 12, 3:00 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT THU MAY 12 2011 .DISCUSSION... OCCLUDED MIDLATITUDE CYCLONE OVER NWRN KANSAS WILL SLOWLY MOVE INTO CNTRL MISSOURI BY FRIDAY AFTERNOON...IN AN EVOLUTION TOWARDS A BAROTROPIC TYPE SYSTEM WITHIN THE HIGHLY BLOCKED CONUS FLOW PATTERN. TWO AREAS OF DEEP CONVECTIVE INITIATION APPEAR MORE LIKELY LATE THIS AFTERNOON AND EVENING...EITHER SIDE OF THE FORECAST AREA AND BEST CAPTURED BY THE 12Z HI-RES WRF-NMM (ALTHOUGH OTHER GUIDANCE MEMBERS ALSO PAINT A SIMILARLY MESSY OUTCOME). FIRST...A DEEPER MOISTURE PLUME AHEAD OF AN H5 JET STREAK AND ASSOCIATED CAA ALOFT THROUGH ERN OKLAHOMA/SWRN MISSOURI IS CHARACTERIZED BY WEAKLY CAPPED INSTABILITY WITH MLCAPES AOA 1500 J/KG PER OBJECTIVE ANALYSIS. HOWEVER...WITHOUT STRONGER FORCING ALOFT...THIS AREA MAY FESTER FOR SEVERAL MORE HOURS BEFORE BECOMING ORGANIZED. SECOND...CLOSER TO THE COLD CORE ALOFT AND WITHIN A QUASI-WARM ADVECTION WING ALONG A COUPLE BOUNDARIES THROUGH NRN KANSAS/SRN NEBRASKA...MORE VIGOROUS UPDRAFTS MAY FORM QUICKER THIS AFTERNOON AS RESIDUAL BOUNDARY LAYER MOISTURE BACKS WWD WITH THE ELY SFC WINDS. ELONGATED CONVECTIVE DEVELOPMENT MAY ALSO EXTEND SOUTH ALONG THE PACIFIC FRONT INTO CNTRL KANSAS...THOUGH INSTABILITY MEASURES HAVE BEEN RETARDED IN THIS AREA WITH STRONGER INHIBITION. SCT CONVECTIVE ELEMENTS SHOULD PROGRESS EAST INTO THE CWA THIS EVENING...GENERALLY DECAYING WITH LOSS OF DAYTIME HEATING AND WEAK FORCING...HOWEVER CAA ALOFT AND STEEP LAPSE RATES MAY ALLOW MAINTENANCE LONGER THAN OTHERWISE WOULD BE ANTICIPATED. BASED ON FETCH OF DRIER AIR ON THE SWRN PERIPHERY OF THE MIDLEVEL SYSTEM...MUCH OF THE CNTRL PARTS OF THE FORECAST AREA MAY MISS THIS FIRST ROUND OF RAINFALL. AS THE ENTIRE COLD CORE ALOFT MOVES INTO MISSOURI FRIDAY...GENERALLY COOL AND RAW WEATHER FOR THE MIDDLE OF MAY CAN BE EXPECTED. NERN/CNTRL MISSOURI SHOULD SEE SOME DIURNAL RISE THROUGH THE MORNING...THOUGH FRONTAL BOUNDARY AND INVERTED TROUGH PASSAGE WILL ENVELOP THE ENTIRE AREA WITH LOW CLOUDS/SHOWERS/DRIZZLE BY THE AFTERNOON (PER UPSTREAM OBSERVATIONS IN SWRN NEBRASKA/NWRN KANSAS). LOWERED HIGH TEMPS A CATEGORY OVER THE WRN GRIDS ANTICIPATING EXTENSIVE CLOUDS/SHOWERS ALONG WITH LOW LEVEL CAA...THOUGH MAY NEED FURTHER ADJUSTMENT DOWN CLOSER TO MET NUMERICAL GUIDANCE. SECONDARY WAVE WILL DIVE SOUTH FROM THE UPPER MIDWEST OVER THE WEEKEND...PHASING INTO THE MEAN TROUGH AXIS OVER THE OHIO/TENNESSEE RIVER VALLEYS. CONCURRENTLY...STRONG PRESSURE RISES OVER THE NRN PLAINS WILL DRIVE MUCH COOLER THAN NORMAL AIR SOUTH (THROUGHOUT THE ATMOSPHERIC COLUMN)...SUCH THAT SCT AFTERNOON SHOWERS MAY BE PREVALENT (THOUGH COVERAGE NOT ALL THAT EXTENSIVE AND FAVORING THE NERN THIRD OF THE CWA). PERIODIC CLOUD COVER SHOULD DAMPEN THE DIURNAL SPREAD TO ONLY 10F-15F...FALLING IN THE MUCH BELOW AVERAGE CATEGORY. VERY LITTLE CHANGE IN THE FORECAST MADE BEYOND SUNDAY...AS MODELS REMAIN IN GOOD AGREEMENT DEPICTING VERY HIGH AMPLITUDE AND VERY BLOCKED FLOW THROUGH AT LEAST THE MIDDLE OF NEXT WEEK. COLD HIGH PRESSURE TO THE NORTH WILL KEEP WIND TRAJECTORIES FILTERING DRY AIR SOUTH...SUCH THAT THE MOISTURE SOURCE AND BAROCLINICITY WILL REMAIN WELL TO THE SOUTHWEST OF THE FORECAST AREA. WILL BEGIN TO SEE ENERGY EVENTUALLY UNDERCUT A CNTRL NORTH AMERICAN RIDGE AXIS TOWARDS THE END OF THE FORECAST PERIOD...WHICH MAY START TO BRING PRECIPITATION CHANCES BACK TO THE AREA...HOWEVER SEE LITTLE EVIDENCE THAT WOULD SUPPORT TEMPERATURES MUCH CLOSER THAN SLIGHTLY BELOW AVERAGE. 21 && .AVIATION... AXIS OF DEEPER MOISTURE FETCH AND MVFR CIGS CONTINUES TO STREAM NORTH THROUGH TERMINALS...WITH LOWER END MVFR CATEGORY CIGS UPSTREAM IN SERN KANSAS...WHICH COULD POSSIBLY ADVECT OVER KANSAS CITY SITES LATER THIS AFTERNOON. GENERAL TREND WAS TO KEEP HIGHER END MVFR CIGS PREVALENT...DELAYING SCT DECK UNTIL LATE AFTERNOON. WITH WEAK ATMOSPHERIC FORCING MECHANISMS REMOVED FROM THE TERMINALS...HAVE DELAYED ANY CB MENTION UNTIL THIS EVENING WHEN COLDER TEMPS ALOFT COULD SUPPORT SCT TSTMS. HOWEVER...NOT CONFIDENT ON COVERAGE OR PRECISE LOCATION...SO REMOVED VC MENTION. COLD CORE ALOFT WILL MOVE INTO ERN KANSAS FRIDAY MORNING...SUPPORTING EXTENSIVE SHRA AND IFR CIGS BASED ON UPSTREAM OBS AND FORECAST BUFR SOUNDINGS. MAY NEED TO LOWER CATEGORIES...AT LEAST IN A TEMPO SENSE...TO LIFR CONDITIONS IN FUTURE TAF PACKAGES. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 12, 12:54 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1254 PM CDT THU MAY 12 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1254 PM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLOW MOVING STORM SYSTEM WILL TRACK EAST ACROSS NORTHERN KANSAS TODAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THIS EVENING. THESE STORMS MAY INITIALLY FORM OVER NORTHERN AND EASTERN KANSAS...THEN TRACK NORTHEAST THROUGH NORTHWEST MISSOURI. ADDITIONAL STORMS MAY ALSO FORM IN SOUTHWEST MISSOURI...AND TRACK INTO CENTRAL MISSOURI THIS EVENING. ATMOSPHERIC INSTABILITY AND WIND SHEAR WILL LOCALLY BE SUFFICIENT TO SUPPORT ISOLATED SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE BEFORE THUNDERSTORMS BEGIN TO LOSE THEIR INTENSITY LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO ISOLATED THUNDERSTORMS ARE POSSIBLE FROM NORTH CENTRAL THROUGH CENTRAL MISSOURI ON FRIDAY...HOWEVER SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 21
In the hours before
Special weather statement, May 12, 4:59 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT THU MAY 12 2011
MOZ053-122230-
BATES MO-
459 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BATES COUNTY UNTIL 530
PM CDT...
AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES SOUTHEAST OF FULTON...
OR 17 MILES SOUTHWEST OF RICH HILL...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM NOW BUT
THIS STORM MAY INTENSIFY AND BECOME SEVERE BY THE TIME IT MOVES INTO
BATES COUNTY.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RICH HILL.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3805 9426 3805 9451 3806 9454 3824 9444
3813 9419 3804 9425
TIME...MOT...LOC 2157Z 207DEG 26KT 3789 9450
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:46 PM CDT | Special Weather Statement | EAX | Holt | 29 min |
| May 11, 8:41 PM CDT | Special Weather Statement | EAX | Henry | 34 min |
| May 11, 8:53 PM CDT | Special Weather Statement | EAX | Ray | 37 min |
| May 11, 9:06 PM CDT | Special Weather Statement | EAX | Johnson | 24 min |
| May 11, 9:22 PM CDT | Special Weather Statement | EAX | Caldwell, Ray | 23 min |
| May 11, 9:26 PM CDT | Special Weather Statement | EAX | Lafayette | 34 min |
| May 11, 9:50 PM CDT | Special Weather Statement | EAX | Carroll, Ray, Saline | 25 min |
| May 11, 9:57 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 143 days |
| May 11, 10:52 PM CDT | River Flood Warning | EAX | Andrew, Holt, Nodaway | 7 hr |
| May 12, 6:31 AM CDT | River Flood Warning | EAX | Andrew, Nodaway | 12 hr |
| May 12, 2:54 PM CDT | River Flood Warning | EAX | Andrew, Buchanan | 19 hr |
| May 12, 4:59 PM CDT | Special Weather Statement | EAX | Bates | 31 min |
| May 12, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 36 min |
| May 12, 5:45 PM CDT | Severe Thunderstorm Warning | EAX | Henry | 30 min |
| May 12, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 44 min |
| May 12, 6:42 PM CDT | Special Weather Statement | EAX | Pettis | 33 min |
| May 12, 6:54 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.